Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Dec 15, 2017, 10:30 PM EST for Jefferson County, New York. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2017, 10:30 PM EST (03:30 UTC)
- Expired
- Dec 16, 2017, 12:00 AM EST
- In force
- 90 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 41 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 3.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339
WWUS81 KBUF 160330
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1030 PM EST FRI DEC 15 2017
NYZ007-008-160500-
Jefferson-Lewis-
1030 PM EST FRI DEC 15 2017
...HEAVY LAKE EFFECT SNOW MOVING INTO THE WATERTOWN AREA...
A band of heavy lake effect snow will move through the Watertown
area through 1230 AM EST. Expect snowfall rates of 2 inches per hour
in the city of Watertown during this time.
After this the band will focus across the Tug Hill region during the
early morning hours. This will also impacting travel on Interstate
81 between Adams Center and Parish. Snowfall rates up to 3 inches an
hour are expected.
Travel through this band of heavy lake effect snow should be avoided
if possible.
LAT...LON 4404 7532 4370 7558 4372 7627 4378 7629
4383 7636 4387 7635 4386 7640 4395 7645
4396 7644 4396 7634 4402 7636 4405 7640
4432 7595
TIME...MOT...LOC 0325Z 309DEG 10KT 4403 7624
$$
ApffelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Dec 15, 10:05 PM EST, 25 minutes earlier.
Area forecast discussion, Dec 15, 10:05 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1005 PM EST Fri Dec 15 2017
.SYNOPSIS...
Lake effect snow bands will drift southward overnight, with
periods of heavy lake effect snow falling across the Southern
Tier and Tug Hill region. High pressure will push towards our
region Saturday and Saturday night, ending lake effect snow
while maintaining the cold temperatures through the weekend.
&&
.NEAR TERM /THROUGH SATURDAY/...
An area of low pressure will track from southern Ontario
province this evening into southern Quebec late tonight. This
will result in lake effect snow from enhanced mid-level
moisture and with an associated cold front.
At 1000 p.m. radar showed an area of moderate snow across the
Western Southern Tier. A stronger band of lake effect snow was
disrupted earlier this evening, but radar trends show this is
already re-organizing. Also, radar trends are beginning to
support some mesoscale guidance which show a brief connection
to Lake Michigan late tonight and early Monday morning. Lake
effect snow is likely to become heavy in spots across the
Western Southern Tier.
Heavy snow will move into Watertown soon, and pass through the
area by around 1 a.m. Expect a slightly slower motion and more
moisture to result in a quick 3 to 6 inches for the metro area,
even though its arrival will be well after the evening commute
in the Watertown area. After this, a well aligned westerly flow
will focus heavy snow across the traditional snow belts east of
Lake Ontario. Snowfall rates of 3 inches an hour are likely on
the Tug Hill where upsloping will be a factor. This will result
in extremely poor travel conditions along these portions of
Interstate 90 late tonight.
A secondary front will drop across Lake Ontario Saturday
morning, and this feature may briefly intensify lake effect
snow. This secondary front will also shove lake snows
southward, with light snow showers possible along the entire
southern Lake Ontario shoreline.
As high pressure drops southward later Saturday it will bring drier
air, along with lowering inversion levels...such that lake effect
snow will diminish through the day.
Temperatures will remain cold, with overnight lows in the teens.
West winds will bring wind chill values down into the single digits.
Saturday high temperatures will range across the mid to upper 20s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY NIGHT/...
During Saturday night high pressure centered over western Quebec
will briefly ridge southward across New York State. Subsidence and
drier air associated with the surface high will result in a largely
dry night...though at least some leftover clouds will persist across
areas south of Lake Ontario...which will like closer to a lingering
weak warm frontal boundary. Expect low temps to range from around zero
across the North Country where skies will be clearer...to the mid
and upper teens south of Lake Ontario.
On Sunday the surface ridge will slide eastward into eastern Quebec
and New England. Increasing warm air advection on its backside will
result in clouds increasing across our region from southwest to
northeast through the day...with the chance of a few rain showers
arriving across the Southern Tier late as moisture and shortwave
energy pool along the slowly re-energizing warm front draped along
the NY/PA border. Otherwise daytime highs will finally begin to
rebound given the ongoing warm air advection regime...with afternoon
highs ranging from the mid 20s across the North Country to the 30s
across most areas south of Lake Ontario.
Sunday night and Monday broad warm air advection will continue across
our region...with the aforementioned warm front slowly lifting north
across the area. This will result in plenty of cloud cover and
general chances for some snow showers Sunday night...with these then
transitioning over to mainly rain showers on Monday as the atmospheric
column continues to steadily warm. With respect to temperatures...
lows will range from around 20 across the North Country to the
upper 20s and lower 30s across most areas south of Lake Ontario
Sunday night...with highs on Monday then reaching into the mid to
upper 30s east of Lake Ontario and to around 40 elsewhere.
Monday night our region will again be under the influence of broad
warm air advection out ahead of a modest mid level trough/attendant
surface low pushing into the Upper Great Lakes. This will result
in continued plentiful cloud cover and scattered shower potential...
with the column likely remaining warm enough to support mostly rain.
At the surface...nighttime lows will range from the lower to mid 30s
east of Lake Ontario to the mid and upper 30s elsewhere.
Finally...during Tuesday the aforementioned trough/surface low will
make their way further eastward and slowly push their attendant
cold front across our region...along with some scattered to numerous
rain showers. The antecedent mild airmass in place out ahead of
the front will result in one more day of milder temperatures with
area highs reaching into the lower to mid 40s areawide...before
steady cold air advection in its wake pushes readings back down
into the mid and upper 20s Tuesday night. Coupled with an eventual
increase in moisture...the ongoing cold advection regime will also
result in the redevelopment of some lake snows east and southeast of
the lakes Tuesday night...for which some likely PoPs remain in play
from continuity.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
On Wednesday lake effect snows should continue southeast of both
lakes (especially Lake Ontario) before winding down Wednesday night
as surface-based ridging and drier air build into the region. Meanwhile
temperatures will run a little below average...with highs mainly in
the lower 30s on Wednesday followed by lows ranging from the teens to
lower 20s Wednesday night.
After that...the medium range guidance packages remain in general
agreement on another low pressure system developing northeastward
across the Great Lakes and Northeastern states late in the week...
though considerable discrepancies remain as to the exact strength...
timing...and track of the low. In a general sense...this system
should bring a warming trend for the latter portions of the work week
along with renewed precipitation chances...with an initial ptype of
snow gradually giving way to more in the way of rain over time as
temperatures warm.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Lake effect snow will be the main concern during the TAF period,
but it will largely miss the BUF/IAG/ROC terminal locations.
At ART...expect 1-2 hours of heavy lake effect snow which will
occur between 04Z and 06Z. The band will also drop south of ART
after this, with mainly VFR conditions for the remainder of the
TAF period.
At JHW, expect persistent lake effect snow with variable
visibly between 1/4SM and 1SM. Expect the worst conditions late
tonight and early Saturday morning when lake snow should
intensify due to moisture from upstream lakes. Then conditions
will gradually improve during the day Saturday as lake snows
taper off in the afternoon.
Outlook...
Saturday night and Sunday...VFR.
Sunday night...MVFR with a chance of snow showers.
Monday...IFR/MVFR with a chance for rain and snow showers.
Tuesday...IFR/MVFR with rain likely.
Wednesday...IFR in lake effect snow likely SE of the Lakes,
MVFR/VFR in chance of snow elsewhere.
&&
.MARINE...
A cold front will cross the waters overnight, with winds veering
to west and then northwesterly. Waves will continue to increase
behind the cold front with small craft advisories in place for
the lakes and the Upper Niagara River.
High pressure will nose southward from Canada on Saturday, and bring
lighter winds and an end to the SCA. Light winds and waves will
continue Saturday and into Sunday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 10 AM EST Saturday for NYZ007.
Lake Effect Snow Warning until 1 PM EST Saturday for NYZ006-
008.
Lake Effect Snow Warning until 4 PM EST Saturday for NYZ019-
020.
Winter Weather Advisory until 1 PM EST Saturday for NYZ012-085.
Winter Weather Advisory until 4 PM EST Saturday for NYZ021.
MARINE...Small Craft Advisory until 1 PM EST Saturday for LEZ040-041.
Small Craft Advisory until 4 AM EST Saturday for LEZ020.
Small Craft Advisory until 7 PM EST Saturday for
LOZ042>045.
&&
SYNOPSIS...THOMAS
NEAR TERM...APFFEL/THOMAS
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...APFFEL
MARINE...APFFEL/THOMASHazardous weather outlook, Dec 15, 8:12 PM EST, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 812 PM EST Fri Dec 15 2017 NYZ006-008-170115- Oswego-Lewis- 812 PM EST Fri Dec 15 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-170115- Jefferson- 812 PM EST Fri Dec 15 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 10 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ021-170115- Allegany- 812 PM EST Fri Dec 15 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010-011-013-014-170115- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Livingston-Ontario- 812 PM EST Fri Dec 15 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-020-170115- Chautauqua-Cattaraugus- 812 PM EST Fri Dec 15 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-085-170115- Wyoming-Southern Erie- 812 PM EST Fri Dec 15 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170115- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 812 PM EST Fri Dec 15 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Dec 15, 4:57 PM EST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
457 PM EST FRI DEC 15 2017
NYZ007-008-152345-
Jefferson-Lewis-
457 PM EST FRI DEC 15 2017
...AN AREA OF HEAVY SNOW WILL AFFECT JEFFERSON AND NORTHERN LEWIS
COUNTIES LATE THIS EVENING...
An area of heavy lake effect snow will remain near the Saint
Lawrence River until 900 PM EST. This will only impact a narrow area
from Cape Vincent to Alexandria Bay during this time. The band will
drop southward late this evening, passing through the Watertown area
between 1000 PM and 100 AM. Expect snowfall rates of 1 to 2 inches
an hour during this time.
Later tonight, heavy snow will move southward and focus on the
traditional snow belt including the Tug Hill. Snowfall rates of 2 to
3 inches an hour are possible, impacting travel on Interstate 81
between Adams Center and Parish.
LAT...LON 4409 7517 4389 7514 4368 7621 4379 7629
4383 7636 4387 7635 4384 7644 4391 7650
4396 7644 4396 7634 4403 7636 4406 7642
4440 7586
TIME...MOT...LOC 2151Z 326DEG 2KT 4417 7605
ApffelSpecial weather statement, Dec 15, 7:07 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Buffalo NY
707 PM EST FRI DEC 15 2017
NYZ010>012-019-020-085-160100-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-Genesee-Northern Erie-
707 PM EST FRI DEC 15 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT WYOMING...NORTHERN
CATTARAUGUS...SOUTHERN ERIE...CHAUTAUQUA AND SOUTHWESTERN GENESEE
COUNTIES...
At 705 PM EST, A band of lake effect snow producing snow fall rates
of 2 to 4 inches per hour was located along a line extending from
near Mayville to East Aurora to Pembroke. The band of snow will
continue to move south over the next few hours.
Locations impacted include...
West Seneca, Jamestown, Batavia, Dunkirk, Fredonia, Hamburg, East
Aurora, Darien Lakes State Park, Elma and Boston.
This includes the following highways...
Interstate 90 between exits 61 and 57A, and between exits 48A and
48.
Interstate 86 between exits 4 and 16.
Visibilities will drop quickly to near zero in this band of lake
effect snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4227 7976 4228 7973 4230 7975 4261 7904
4307 7831 4300 7808 4274 7797 4200 7915
4200 7976
WelchLocal storm report, Dec 15, 8:06 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
806 PM EST FRI DEC 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM SNOW 1 WSW CARLISLE GARDENS 43.18N 78.68W
12/15/2017 M6.0 INCH NIAGARA NY TRAINED SPOTTER
0654 PM SNOW BUFFALO AIRPORT 42.94N 78.74W
12/15/2017 M4.0 INCH ERIE NY ASOS
0700 PM SNOW 1 NE LOCKPORT 43.14N 78.67W
12/15/2017 M6.1 INCH NIAGARA NY COCORAHS
3 HOUR SNOWFALL
0735 PM SNOW TONAWANDA 42.98N 78.88W
12/15/2017 M7.0 INCH ERIE NY PUBLIC
FELL IN 2 HOURS
&&
EVENT NUMBER BUF1701896
EVENT NUMBER BUF1701897
EVENT NUMBER BUF1701898
EVENT NUMBER BUF1701899
SJWLocal storm report, Dec 15, 8:36 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
836 PM EST FRI DEC 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW 1 NNE NORTH TONAWANDA 43.06N 78.86W
12/15/2017 M4.5 INCH NIAGARA NY COCORAHS
&&
EVENT NUMBER BUF1701900
KRALocal storm report, Dec 15, 9:16 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
916 PM EST FRI DEC 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM SNOW BUFFALO AIRPORT 42.94N 78.74W
12/15/2017 M5.0 INCH ERIE NY ASOS
UPDATED STORM TOTAL TO 5 INCHES TO INCLUDE AN INCH FROM
THIS MORNING. (4 INCHES FELL BETWEEN 530P AND 700P).
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER BUF1701897
KRASpecial weather statement, Dec 15, 10:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1030 PM EST FRI DEC 15 2017
NYZ007-008-160500-
Jefferson-Lewis-
1030 PM EST FRI DEC 15 2017
...HEAVY LAKE EFFECT SNOW MOVING INTO THE WATERTOWN AREA...
A band of heavy lake effect snow will move through the Watertown
area through 1230 AM EST. Expect snowfall rates of 2 inches per hour
in the city of Watertown during this time.
After this the band will focus across the Tug Hill region during the
early morning hours. This will also impacting travel on Interstate
81 between Adams Center and Parish. Snowfall rates up to 3 inches an
hour are expected.
Travel through this band of heavy lake effect snow should be avoided
if possible.
LAT...LON 4404 7532 4370 7558 4372 7627 4378 7629
4383 7636 4387 7635 4386 7640 4395 7645
4396 7644 4396 7634 4402 7636 4405 7640
4432 7595
TIME...MOT...LOC 0325Z 309DEG 10KT 4403 7624
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 7:07 PM EST | Special Weather Statement | BUF | Chautauqua, Erie, Genesee, Wyoming | 53 min |
| Dec 16, 12:01 AM EST | Special Weather Statement | BUF | Lewis, Oswego | 29 min |
| Dec 16, 12:09 AM EST | Special Weather Statement | BUF | Cattaraugus, Chautauqua | 81 min |
| Dec 16, 10:20 AM EST | Special Weather Statement | BUF | Chautauqua | 85 min |
| Dec 16, 1:14 PM EST | Winter Weather Advisory | BUF | Erie, Wyoming | 3 hr |
| Dec 16, 1:23 PM EST | Special Weather Statement | BUF | Chautauqua, Erie, Wyoming | 52 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.